Ritalin..?

Discussion in 'Therapy and Medication' started by Sa Palomera, Apr 2, 2008.

  1. Sa Palomera

    Sa Palomera Well-Known Member

    Hey,

    Today I had an assessment with my psychiatrist, cos they think I might have ADD/ADHD. He says he can't know for sure whether I have it or not, but I do show a LOT of symptoms, so now he's given me a prescription for Ritalin (10mg). I will start with them on Monday.

    I'll have to start with half a tablet, 3 times a day for 3 days; then 1 tablet, 3 times a day for 3 days.. and so on, until I'm at a max of 2 tablets, 3 times a day.
    So that means I'll be having 20mg, 3 times a day. Isn't 60mg a day a lot?
    He says that's the max I should have, considering my weight. :unsure:

    Also my appetite will go down probably. But I already eat so little properly :mellow: And falling asleep might get harder....

    Anyone got experience with Ritalin? Got any advice?
     
  2. gag

    gag Well-Known Member

    If you're suicidal or depressed, I'd say don't touch them.

    They cause depression after a long while, I took Adderall and Concerta, felt avoidant and incredibly depressed for months afterwards.

    One of the common side effects of it is depression, they're alright at first, they do help for concentration and things, but make you feel shitty.

    They mess with your sleeping schedule, your eating habbits, and your state of mind. They're basically like a weaker medicinal form of speed.
     
  3. gag

    gag Well-Known Member

    Also, I'd sum it up by saying this.

    I'd rather feel bored and have probems paying attention than have the after effects of Ritalin any day of the week.
     
  4. Sa Palomera

    Sa Palomera Well-Known Member

    Thanks gag..

    I'm not sure about using them, but I am so hoping that they'll help for my concentration, my forgetfulness and my daydreaming/dissociation... Because those three things are just really really starting to bother me more and more...
     
  5. Falcon0006

    Falcon0006 Well-Known Member

    Are you sure you havent checked out stuff like Bi-polar disorder?. bipolar disorder fills in a lot of the symptoms of add Lack of attention, e.t.c, as you are constantley changing your mood From Each extreme. It makes you depressed.
     
  6. Sa Palomera

    Sa Palomera Well-Known Member

    The therapists say I have Borderline Personality Disorder traits, and apparently now they think I might have ADD/ADHD as well :unsure:
    As far as I know there's no other mental illnesses going on. Just them two then.
     
  7. nedflanders

    nedflanders Well-Known Member

    Typical doses are usually 30 mg/day, but since you're an adult, you'll probably end up at the higher end of the scale. Drug metabolism rates depend on the size of your liver, which is a lot bigger than a teenager's.

    That's quite likely. You might need to force yourself to eat a little bit at normal mealtimes, even if you're not hungry.

    It might, depending upon when you take the last dose of the day. Ritalin is fairly quick-acting, and fairly quickly metabolized, which is why you have to take it so often during the day. A final dose around 6pm shouldn't cause any big sleeping problems after 10pm or so.

    Despite what you may have heard, Ritalin is actually quite a safe drug. It's been in use for a long time. Like the other stimulant drugs for ADD (Adderall, dexidrine), it has several attractive features:

    1. It acts quickly. You'll know whether a given dose will be effective within a few hours. Unlike antidepressants, which can take weeks to show any effect.

    2. It's actually quite an effective antidepressant on its own.

    3. It does help you lose weight.

    A few issues, though:

    1. You can develop tolerance to it over a period of months/years. Fortunately, Ritalin is chemically quite different from Adderall, so patients can easily be switched back and forth over time.

    2. It's not terribly addictive in the doses given for ADD, but it can be a drug of abuse. That's part of the reason it's more common today for people to be given Concerta, which is a timed-release capsule of Ritalin. Concerta can't be crushed and snorted by abusers as easily. Concerta also gives a more-even dosage throughout the day. But Concerta is still on patent, so it might be more expensive if you have lousy insurance.

    So in conclusion, don't worry about Ritalin. If it won't be helpful, you'll know quickly. But it can be a life-changing medication for a lot of people.
     
  8. nedflanders

    nedflanders Well-Known Member

    Bullshit.
     
  9. Sa Palomera

    Sa Palomera Well-Known Member

    Thanks nedflanders for that reply :smile:

    I think I'm just gonna give it a go, and see what'll happen :unsure:
     
  10. dreamer

    dreamer Well-Known Member

    I havent tried ritalin but personally I wouldnt try any stimulants. I react harshly to them. Ritalin is a stimulant and stimulants unnaturally give you a high and after a high theres always a low because your body is attempting to revert to the default position. Stronger stimulants like cocaine can give you really bad corresponding lows thus the need to take more to get high again. How different people react to ritalin might depend on how sensitive they are to the stimulant effects. If you are suicidal then even the low of ritalin could make things worse in the long run. If i drink a cup of coffee every day for a week then i feel unstable. Many New Yorkers drink coffee every single day and get a buzz and dont feel low afterwards because they have a robust neurochemical balance. They are basically mentally stable.

    I'm not warding you off ritalin, but i would just say that you should more closely analyse how you feel after being on it.

    Ned, you cant call gags comments bullshit, thats his opinion
     
    Last edited by a moderator: Apr 4, 2008
  11. nedflanders

    nedflanders Well-Known Member

    Sure I can. Gag said that depression is a common side effect of Ritalin. I checked the PDR. It isn't. So yes, Gag is full of it.
     
  12. Sa Palomera

    Sa Palomera Well-Known Member

    I started them today. Experiencing a little bit of a headache, but nothing serious. Also I'm not too hungry but I don't mind. Keeps me from snacking late at night eh :laugh:
     
  13. Sa Palomera

    Sa Palomera Well-Known Member

    Actually in the paper with information that came with the meds, it says that depression could be a side-effect sometimes, but they're talking about a depression that won't last long.
     
  14. dreamer

    dreamer Well-Known Member

    I guess it depends on the individual
     
  15. Fishman

    Fishman Guest

    Yes I believe that ssri's can actually increase and cause depression.
     
  16. nedflanders

    nedflanders Well-Known Member

    Ritalin isn't an SSRI. It's a stimulant, used primarily for ADD. It also happens to be fairly effective in reducing depression, but it's not widely used for that because of the potential for abuse.
     
  17. nedflanders

    nedflanders Well-Known Member

    So how are you doing with the ADD symptoms? And the depression? What kind of dose are you up to?

    That's actually a problem I've experienced with my prescription. The stimulants raise your blood pressure a bit. That can help trigger migraine in people who are prone to them. And skipping meals because you're not hungry is an even bigger migraine trigger.

    I have no idea if you're prone to migraine, but I sure am, and that's been a major problem for me lately with my prescription. I hope this isn't relevant to you, but perhaps it might be relevant to others.